header2

CASE REPORT

A rash decision. The hazards of the wrongful use of adrenaline

download PDF

DOI: http://dx.doi.org/10.21454/rjaic.7518.242.crz

Madalena Coutinho Cruz, Ramiro Sá Carvalho, Pedro Modas Daniel, Rui Cruz Ferreira

Cardiology Departament, Hospital de Santa Marta, Centro Hospitalar Lisboa Central, Lisbon, Portugal

Abstract
Anaphylaxis is life-threatening and should be addressed urgently. Its treatment is not without side effects and an accurate diagnosis must be made to prevent potential harm by the wrongful use of medication. A 46-year-old woman with hypertension treated with angiotensin converting enzyme inhibitor (ACEI) presented to the emergency department with non-pitting oedema of the face and limbs. A hasty diagnosis of anaphylaxis was made and intravenous adrenaline administered. The patient developed a myocardial infarction caused by coronary artery spasm that required invasive intervention. The initial clinical picture was resolved when the ACEI was discontinued unmasking a case of ACEI-induced angioedema. The correct differentiation of these two apparently similar clinical entities is of utmost importance in the management of emergency department patients.
Keywords: ACEI-induced angioedema, anaphylaxis, adrenaline, acute myocardial infarction